Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Dodge City, KS

March 29, 2013Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 29, 2013, 5:21 PM MDT for Hamilton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2013, 5:21 PM MDT (23:21 UTC)
Expired
Mar 29, 2013, 6:00 PM MDT
In force
39 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WWUS83 KDDC 292321
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT FRI MAR 29 2013

KSZ061-300000-
HAMILTON-
521 PM MDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF COOLIDGE...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3827 10204 3825 10156 3794 10169 3803 10205
TIME...MOT...LOC 2321Z 279DEG 12KT 3813 10196

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 29, 5:00 PM MDT, 21 minutes earlier.

Area forecast discussion, Mar 29, 5:00 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT FRI MAR 29 2013

...UPDATED FOR THE 00Z TAFS AND ASSOCIATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 216 PM CDT FRI MAR 29 2013

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT.

AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO THE ROCKIES WILL MOVE
ACROSS WESTERN KANSAS TONIGHT. FORECAST CAPE VALUES AHEAD OF THE
TROUGH ARE AROUND 1000 J/KG. MOIST UPSLOPE FLOW WILL CONTINUE AHEAD
OF THE TROUGH WITH A WEAK COLD FRONT OR WIND SHIFT SHIFTING WINDS TO
THE WEST AND NORTHWEST AFTER MIDNIGHT TO AROUND DAWN. THUNDERSTORMS,
ALONG WITH AREAS OF FOG AND STRATUS LATER ON TONIGHT, WILL BE
POSSIBLE MAINLY ALONG AND AHEAD OF THE WIND SHIFT LINE IN THE BEST
MOISTURE CONVERGENCE, STARTING IN FAR WESTERN KANSAS EARLY THIS
EVENING THEN PROGRESSING ACROSS THE REST OF SOUTHWEST AND SOUTH
CENTRAL KANSAS DURING THE REST OF THE EVENING AND OVERNIGHT.
THUNDERSTORMS LOOK TO END IN THE SOUTH CENTRAL SECTIONS BY 7 AM.
WILL KEEP THE 20 TO 40 PERCENT CHANCES GOING FOR TONIGHT. SOME OF
THE THUNDERSTORMS MAY BE CAPABLE OF SMALL HAIL TO DIME SIZE AND WIND
GUSTS TO 40 OR 50 MPH.

FOR SATURDAY THE WINDS WILL BE FROM THE NORTHWEST AT 10 TO 20 MPH
AND HAVE REMOVED OR DECREASED CHANCES FOR THUNDERSTORMS TO LESS THAN
10 PERCENT. A MUCH DRIER AIRMASS WILL MOVE INTO WESTERN KANSAS
BEHIND THE WIND SHIFT WITH MOSTLY SUNNY SKIES EXPECTED.

OVERNIGHT LOWS WILL BE MILD IN THE LOW TO MID 40S, AND AROUND 50 IN
PARTS OF SOUTH CENTRAL SECTIONS FROM PRATT TO MEDICINE LODGE. HIGHS
ON SATURDAY WARM INTO THE LOW TO MID 70S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 359 PM CDT FRI MAR 29 2013

TWO MAIN UPPER LEVEL FEATURES WILL HAVE A MAJOR IMPACT ON THE
WEATHER ACROSS THE HIGH PLAINS BY SUNDAY NIGHT THROUGH NEXT WEEK.
ONE STRONG UPPER LEVEL TROUGH WILL BE DROPPING SOUTHEASTWARD OUT
OF CANADA INTO THE UPPER MIDWEST BY MONDAY. THIS WILL PUSH A  COLD
FRONT THROUGH WESTERN KANSAS BY EARLY MONDAY MORNING. ANOTHER UPPER
LEVEL TROUGH WILL BE COMING ONSHORE INTO CALIFORNIA BY SUNDAY AND THEN
WILL SLOWLY PROGRESS ACROSS THE SOUTHERN ROCKIES BY TUESDAY AND INTO
THE SOUTHERN PLAINS BY WEDNESDAY AND THURSDAY. THE ECMWF AND GEM
WERE GENERALLY ACCEPTED THROUGH EARLY TO MID NEXT WEEK AS THE NCEP
MODELS WERE STILL TOO PROGRESSIVE WITH THE UPPER LEVEL TROUGH COMING
ONSHORE. THE COLD FRONT ASSOCIATED WITH THE UPPER MIDWEST UPPER LEVEL
TROUGH WILL PASS ACROSS WESTERN KANSAS EARLY MONDAY MORNING. IT
WILL BE WARM AHEAD OF THE FRONT WITH HIGHS IN THE LOWER 70S
SUNDAY. MUCH COOLER AIR WILL PUSH INTO SOUTHWEST KANSAS MONDAY
WITH HIGHS ONLY IN THE LOWER TO MID 40S. THE HIGHS NEAR THE
OKLAHOMA BORDER WILL PROBABLY BE IN THE MORNING AS THE FRONT
PASSES. ON THE COLD SIDE OF THE FRONT, THERE MAY BE ENOUGH
ISENTROPIC LIFT FOR A FEW RAIN SHOWERS SUNDAY NIGHT AND RAIN OR
SNOW FOR MONDAY. BUT THIS DOES NOT LOOK LIKE A MAJOR PRECIPITATION
EVENT. AS THE WESTERN TROUGH GRADUALLY MOVES ACROSS THE SOUTHERN
ROCKIES BY TUESDAY, SOME LIGHT PRECIPITATION MAY LINGER, BUT THE
COLD AIRMASS OVER THE PLAINS MAY BE DEEP ENOUGH BY THIS TIME TO
SUPPRESS ANY RAIN OR SNOW TO THE SOUTH OVER TX/OK AND PERHAPS AS
FAR NORTH AS EXTREME SOUTHERN KANSAS. BUT AGAIN, WE ARE NOT
EXPECTING LARGE AMOUNTS OF PRECIPITATION. BY WEDNESDAY AND
THURSDAY, THE UPPER LEVEL TROUGH WILL BE PASSING ACROSS OK/TX. BY
THIS TIME, ANY LOW TO MID LEVEL BAROCLINICITY WILL BE GREATLY
DIMINISHED SO THAT PRECIPITATION IS NOT EXPECTED ACROSS WESTERN
KANSAS. BUT THIS TROUGH WILL DELAY THE ONSET OF ANY DOWNSLOPE
WARMING SO THAT TEMPERATURES WOULD REMAIN ON THE COOL SIDE OR
SLIGHTLY BELOW CLIMATOLOGY THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 554 PM CDT FRI MAR 29 2013

THE ATMOSPHERE IS RATHER UNSTABLE OVER SOUTHWEST KANSAS, BUT UPPER
LEVEL INSTABILITY IS WEAK. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS AT HAYS AND GCK FROM ABOUT 02Z TO 05Z, BUT IT IS
DOUBTFUL ANY THUNDERSTORM WILL BE DIRECTLY OVER ANY TERMINAL. HAVE
WENT WITH VCTS FOR NOW, AND TAFS WILL NEED TO BE UPDATED IF ANY
STORM APPROACHES THE EXACT LOCATION OF THE TAFS. AFTER 05Z, A
LITTLE FOG MAY FORM, AND PLACED 4SM BR IN ALL THREE TAFS, IN CASE
FOG DEVELOPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  74  42  71 /  30  10  10  10
GCK  46  73  40  71 /  40  10  10  10
EHA  45  73  41  71 /  30  10  10  10
LBL  47  73  42  71 /  40  10  10  10
HYS  47  72  40  70 /  30  10  10  10
P28  51  75  45  72 /  40  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...FINCH
AVIATION...BURKE
Hazardous weather outlook, Mar 29, 9:20 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 AM CDT FRI MAR 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-301230-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1020 AM CDT FRI MAR 29 2013 /920 AM MDT FRI MAR 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING HOURS.
THIS ACTIVITY WILL INITIALLY DEVELOP NEAR THE COLORADO BORDER BY
EARLY AFTERNOON AND THEN MOVE QUICKLY INTO CENTRAL KANSAS BY
MID TO LATE EVENING. CONDITIONS DO NOT FAVOR DEVELOPMENT OF WIDESPREAD
STRONG TO SEVERE THUNDERSTORMS FROM THIS EVENT. HOWEVER...HAIL UP TO
DIME SIZE...THUNDERSTORM WIND GUSTS UP TO 40 TO 50 MPH AND DEADLY
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN AND SNOW IS FORECAST ACROSS THE REGION LATE SUNDAY EVENING
THROUGH MONDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE SHOULD THIS OCCUR THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

AWJ

In the hours before

Special weather statement, Mar 29, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT FRI MAR 29 2013

KSZ061-300000-
HAMILTON-
521 PM MDT FRI MAR 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF COOLIDGE...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3827 10204 3825 10156 3794 10169 3803 10205
TIME...MOT...LOC 2321Z 279DEG 12KT 3813 10196

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:42 PM MDTSevere Thunderstorm WarningDDCHamilton63 min
Mar 29, 5:57 PM MDTTornado WarningDDCHamilton33 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.